Kentucky, 2009High Wind in Kentucky, December 9, 2009
December 9, 2009 · NWS LMK · 14 events in 14 counties and zones
86 in Hg), brought strong gradient winds to central Kentucky on December 9th. Gusty winds developed during the early morning hours and increased by late morning as colder air arrived.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep cyclone that brought record low barometric pressure to Grand Rapids for the month of December (28.86 in Hg), brought strong gradient winds to central Kentucky on December 9th. Gusty winds developed during the early morning hours and increased by late morning as colder air arrived. Sustained winds of 30 to 40 mph with peak wind gusts over 50 mph were widespread. Some of the strongest gusts developed over some of the higher terrain of the Bluegrass Region. The Kentucky Mesonet measured peak gusts of 56, 53, and 51 mph in Mercer, Lincoln, and Franklin counties respectively. Outside of the Louisville and Lexington metropolitan areas, Kentucky Utilities reported around 3000 brief power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 9, 12:13 AM EST, 2 hours 47 minutes earlier.
Area forecast discussion, Dec 9, 12:13 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1213 AM EST WED DEC 9 2009
...UPDATED AVIATION DISCUSSION...
...FORECAST UPDATE...
AN INITIAL WARM FRONT HAS MOVED INTO SOUTHERN KENTUCKY WITH BOTH
TEMPS AND DEWPOINTS JUMPING FIVE DEGREES AT BOWLING GREEN IN AN
HOUR. IN ADDITION WINDS BEHIND THIS FEATURE ARE GUSTING TO OVER 30
MPH. A DRY SLOT CAN BE SEEN ON WATER VAPOR IMAGERY AHEAD OF THE MAIN
COLD FRONT ACROSS OK INTO SW MISSOURI. WITH THE BACK EDGE OF
PRECIPITATION ALREADY ALONG THE BORDER WITH THE PAH FORECAST AREA
RAINS WILL DECREASE SIGNIFICANTLY AS THE DRIER AIR MOVES EAST. WITH
THE WARM FRONT MOVING NORTH STABILITY IS DECREASING ACROSS SOUTH
CENTRAL KENTUCKY. LI VALUES HAVE BEEN FALLING ACROSS THIS AREA OVER
THE LAST COUPLE OF HOURS. A VERY ISOLATED CHANCE FOR DAMAGING WIND
STILL EXSISTS WITH ANY HEAVY SHOWERS OR THUNDERSTORMS THAT FORM.
THE OTHER CONCERN IS FOR FLOODING...MAINLY ACROSS SOUTH CENTRAL
KENTUCKY. AS OF NOW ONLY MINOR PONDING ON SOME COUNTY ROADS HAS BEEN
REPORTED AND WIDESPREAD FLOODING IS NOT EXPECTED.
HAVE UPDATED THE GRIDS TO DECREASE PRECIPITATION
CHANCES...ESPECIALLY ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA...EARLIER THAN PREVIOUSLY FORECAST. ALSO HAVE UPDATED HOURLY
GRIDS BASED ON CURRENT OBSERVATIONS. UPDATE OUT SHORTLY.
.SHORT TERM (TODAY AND TONIGHT)...
STRONG STORM SYSTEM HEADED OUR WAY WILL CAUSE:
-RAIN AND ISOLATED THUNDERSTORMS THROUGH TONIGHT
-PEA SIZE HAIL THROUGH MIDNIGHT POSSIBLE WITH STORMS
-ISOLATED DAMAGING WIND THREAT MAINLY OVER THE SE CWA LATE TONIGHT
-WINDY BEHIND COLD FRONT WEDNESDAY (ESPECIALLY IN BLUEGRASS)
-FALLING TEMPS/ISOLATED SNOW SHOWERS WEDNESDAY AFTERNOON
THIS EVENING AND OVERNIGHT...
STRONG SFC LOW IS OVER FAR WRN KANSAS AT THE MOMENT AND QUICKLY
MOVING TOWARD THE GREAT LAKES. WARM FRONT AND MOISTURE WILL PUSH
NORTH FROM THE GULF STATES TO THE TN/KY BORDER BY ROUGHLY 8PM. AHEAD
OF THIS...FROM NOW THROUGH THEN...RAIN WITH EMBEDDED THUNDERSTORMS
WILL CONTINUE TO AFFECT THE AREA...WITH HEAVY SHOWERS AND STORMS
MAINLY BETWEEN 5 AND 8PM. WITH THE STRONGER SHOWERS AND STORMS (NOW
OVER AR/LA/MS/WRN TN)...THERE COULD BE SMALL PEA SIZE HAIL AND VERY
HEAVY RAINFALL. STORMS THAT TRAIN OVER THE SAME AREAS COULD CAUSE
RISES IN CREEKS AND MINOR URBAN FLOODING WITH RAINFALL TOTALS OVER
AN INCH. THROUGH 8PM...THE BEST CHANCE FOR THIS WILL BE OVER THE
WESTERN HALF OF THE CWA.
ONCE THE WARM FRONT PUSHES NORTHWARD ACROSS OUR CWA...WE MAY HAVE A
QUICK BREAK IN PRECIP BEFORE SHOWERS AND ISOLATED THUNDERSTORMS
ALONG THE COLD FRONT PUSH INTO OUR CWA. THIS WOULD BE IN THE FORM OF
A LINE OF LOW-TOPPED SHOWERS/POSSIBLY SUPERCELLS EVENTUALLY FORMING
A SQUALL LINE. THIS APPEARS TO BE FORMING IN CONVERGENCE AREA ACROSS
WRN AR/LA AT THE MOMENT. THE BEST WINDOW OF OPPORTUNITY FOR COLD
FRONTAL CONVECTION TO AFFECT OUR CWA WILL BE BETWEEN 10PM-4AM...A
LITTLE FASTER THAN WHAT MODELS INDICATE GIVEN WHAT IS OCCURRING NOW.
THE BEST CHANCE FOR THIS WILL BE OVER OUR SOUTHEASTERN/EASTERN
CWA...WHERE BUFKIT SOUNDINGS SHOW AMPLE ELEVATED INSTABILITY AND AN
80-KT LOW-LEVEL JET. THE NAM AND GFS SHOW A SMALL 1-3 HOUR WINDOW
OVER THE FAR SERN/ERN CWA (AS FAR NORTH AS LEX) WHERE EVEN A BIT OF
SFC CAPE MIXES DOWN TO THE GROUND. HOWEVER...AT THIS TIME...IT LOOKS
LIKE MOST OF THE DEEP MOISTURE AND COLD FRONT WILL BE PASSING
THROUGH OR JUST EAST OF THE AREA. HOWEVER...ISOLATED DAMAGING WINDS
STILL LOOKS LIKE A GOOD OPPORTUNITY MAINLY SOUTH AND EAST OF A
GLASGOW TO LEXINGTON LINE...THOUGH THIS COULD HAPPEN ANYWHERE. THERE
IS A FAR OUTSIDE CHANCE FOR A TORNADO IF AND ONLY IF SOME OF THE SFC
CAPE CAN BE REALIZED NEAR THE WARM FRONT JUST AHEAD OF THE COLD
FRONT...BUT THIS SEEMS LESS LIKELY THAN WITH YESTERDAYS MODEL RUNS.
IF THIS DOES OCCUR IT WOULD LIKELY OCCUR BETWEEN 2-5AM. IN ADDITION
TO THE ISLD DMG WIND THREAT...HEAVY RAINFALL WILL AGAIN OCCUR...THIS
TIME MAINLY OVER THE ERN HALF OF THE CWA. WIDESPREAD 1 INCH RAINFALL
AMOUNTS ARE LIKELY...WITH LOCALLY 2 OR HIGHER POSSIBLE ESPECIALLY
UNDER TRAINING THUNDERSTORMS. ISOLATED MINOR FLASH FLOODING COULD
OCCUR TONIGHT BECAUSE OF THIS.
COLD FRONT SHOULD BE ON WRN CWA DOORSTEP AROUND 2AM EST...FROM
LOUISVILLE TO GLASGOW AROUND 4AM EST...AND POSSIBLY EAST OF OUR CWA
AS EARLY AS 6AM EST...TAKING PRECIP WITH IT. JUST BEHIND THE
FRONT...GREAT MIXED LAYER WILL HELP MIX DOWN THE 60-80KT WINDS
LOCATED FROM 2-4KFT IN THE FORM OF 40 MPH WIND GUSTS BEFORE THE SUN
RISES POSSIBLY. OUR HIGHS TODAY WILL OCCUR JUST BEFORE MIDNIGHT WITH
OVERNIGHT LOWS (PRIOR TO 7AM) OCCURRING JUST BEFORE SUNRISE.
WEDNESDAY-WEDNESDAY NIGHT...
THE BIGGEST STORY WITH THIS SYSTEM WILL BE THE WINDS WEDNESDAY
MORNING. WIND GUSTS AS HIGH AS 45 MPH WILL OCCUR OVER MOST PLACES
RIGHT AT SUNRISE/COMMUTE TIME JUST BEHIND THE COLD FRONT. MODELS
SHOW OUR AREA POSSIBLY GETTING DRY SLOTTED FOR A FEW HOURS...WHICH
WOULD ALLOW SOME SUN TO HELP STEEPEN THE LOW-LEVEL MIXED LAYER AND
MIX DOWN EVEN HIGHER WINDS NEAR THE TOP OF THE MIXED LAYER. THE
HIGHEST WIND GUSTS WILL LIKELY OCCUR OVER THE WESTERN PORTION OF THE
CWA IN THE BLUEGRASS REGION AND HIGHER TERRAIN AREAS. SUSTAINED
WINDS EVERYWHERE WILL BE FROM 25 TO 35 MPH...WITH GUSTS TO 45 MPH.
GUSTS AS HIGH AS 55-60MPH WILL BE POSSIBLE FOR A BRIEF PERIOD OF
TIME WED MORNING MAINLY EAST OF A LINE FROM FRANKFORT TO
TOMPKINSVILLE...ESPECIALLY IN HIGHER TERRAIN. THUS A HIGH WIND
WARNING WILL BE ISSUED FOR THOSE AREAS AND WIND ADVISORY ELSEWHERE.
WITH SATURATED GROUNDS COMBINED WITH STRONG GRADIENT WINDS IN THE
MORNING...TREES AND POWERLINES COULD FALL IN THE STRONGEST WINDS
(50MPH+ GUSTS). BEST CHANCE FOR THIS IS OVER THE BLUEGRASS ALTHOUGH
THIS COMBINATION COULD TOPPLE A FEW TREES OR POWERLINES ANYWHERE
TOMORROW. DRIVING ON N-S ROADS WILL BE VERY TREACHEROUS
TOMORROW...ESPECIALLY IN THE MORNING FOR HIGH PROFILE VEHICLES.
SEMIS/TRAILERS WILL LIKELY GET PUSHED OFF OF ROADS OR PUSHED OVER IN
SPOTS.
BEHIND THE COLD FRONT...TEMPERATURES WILL DROP ALL DAY TOMORROW WITH
LIGHT SNOW SHOWERS MAINLY ACROSS THE NORTH ON BACK SIDE OF IT.
HOWEVER MOST OF THE MOISTURE WILL EXIT WITH THE FRONT...SO IT COULD
JUST BE IN THE FORM OF FLURRIES. HOWEVER FLURRIES WITH 40-50MPH+
WINDS WILL CREATE LOW VISIBILITIES. WEDNESDAY NIGHT...WINDS WILL
CONTINUE TO BE GUSTY BUT WILL FALL BELOW HIGH WIND WARNING/ADVISORY
CONDITIONS BY WED EVEN. GUSTY WINDS AND LOWS DROPPING INTO THE 20S
WILL CREATE WIND CHILLS CLOSE TO THE LOW TEENS/HIGH SINGLE DIGITS
LATE WEDNESDAY NIGHT.
.LONG TERM (WEDNESDAY - MONDAY)...
FRIENDLY HIGH PRESSURE WILL KEEP US DRY AND CHILLY THURSDAY THROUGH
FRIDAY NIGHT. THEN SATURDAY A CONCENTRATED AREA OF GULF MOISTURE
WILL SURGE NORTHEAST ALONG A WEAK SURFACE TROF. THE GFS KEEPS MUCH
OF THE PRECIP SOUTH AND EAST OF OUR AREA. THIS IS DIFFERENT FROM THE
PREVIOUS MODEL RUN WHICH DISPLAYED A MUCH MORE WINTERY SCENARIO.
WILL ELIMINATE POPS OVER THE ENTIRE AREA FRIDAY NIGHT EXCEPT ALONG
THE IMMEDIATE TENNESSEE BORDER AND LOWER POPS A BIT ON SATURDAY AS
WELL. AT THIS TIME IT APPEARS THERE WILL BE A CHANCE OF LIGHT SNOW
OVER SOUTHERN INDIANA AND NORTHERN KENTUCKY SATURDAY...WITH MAINLY
RAIN IN THE SOUTH. ANY PRECIPITATION WILL THEN TAPER OFF SATURDAY
NIGHT AS THE MOISTURE MOVES OFF TO THE EAST. HOWEVER SOUNDING PROGS
SUGGEST THE PRECIP MAY END AS A PERIOD OF MIXED SNOW AND SLEET IN
SOUTHERN INDIANA AND NORTHERN KENTUCKY...WHILE REMAINING PLAIN RAIN
IN THE SOUTH.
AFTER A BRIEF BREAK ON SUNDAY AND MUCH OF SUNDAY
NIGHT...PRECIPITATION CHANCES WILL RETURN MONDAY AND TUESDAY.
MODELS DIVERGE ON HOW MUCH AND WHAT TYPE OF PRECIP. THE LATEST 12Z
GFS BRINGS AN OVERRUNNING PRECIP EVENT INTO OUR AREA WITH A SFC LOW
PASSING TO OUR SOUTH. THIS WOULD ALLOW A DECENT WINTRY MIX OVER THE
AREA. HOWEVER...THE 0Z ECMWF AND 0Z GFS HAVE A WEAK COLD FRONT
TRAVERSING THE REGION MONDAY AND MONDAY NIGHT. THIS WOULD JUST BE A
VERY LIGHT WINTRY MIX SITUATION. BECAUSE OF THE MODEL DIFFERENCES
WITH THIS NEXT SYSTEM...HAVE GONE WITH LOW CHANCE POPS FOR MON-TUES
NIGHT WITH RAIN CHANGING OVER TO A WINTRY MIX.
&&
.AVIATION (06Z TAF ISSUANCE)...
A DEEP SURFACE LOW WAS LOCATED OVER WESTERN ILLINOIS AT 05Z AND WAS
TACKING TO THE NORTHEAST. A WARM FRONT STRETCHED FROM THE LOW TO
CENTRAL KENTUCKY. THIS WARM FRONT WILL GRADUALLY TRACK NORTH
OVERNIGHT WITH A STRONG COLD FRONT EXPECTED TO SWEEP ACROSS THE
REGION BETWEEN 12 AND 16Z. I EXPECT THE IFR CIGS AT SDF AND LEX TO
IMPROVE AS THE WARM FRONT MOVES NORTH OF THE AREA. STILL THE MAIN
ISSUE WILL BE LOW LEVEL WINDS. PROFILERS INDICATE WINDS AT 40 TO
50KTS JUST OFF THE SURFACE. ONCE THE COLD FRONT MOVES THROUGH THIS
MORNING THOSE WINDS WILL SHIFT TO THE WEST AND WILL SURFACE.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY FROM 4 AM EST /3 AM CST/ EARLY THIS MORNING TO 7
PM EST /6 PM CST/ THIS EVENING FOR KYZ023>030-053-061>063-
070>074.
HIGH WIND WARNING FROM 4 AM EST /3 AM CST/ EARLY THIS MORNING TO
7 PM EST /6 PM CST/ THIS EVENING FOR KYZ031>043-045>049-
054>057-064>067-075>078-081-082.
IN...WIND ADVISORY FROM 4 AM EST /3 AM CST/ EARLY THIS MORNING TO 7
PM EST /6 PM CST/ THIS EVENING FOR INZ076>078-083-084-
089>092.
HIGH WIND WARNING FROM 4 AM EARLY THIS MORNING TO 7 PM EST THIS
EVENING FOR INZ079.
&&
UPDATE.........
SHORT TERM.....AL
LONG TERM......AML
AVIATION.......JAHazardous weather outlook, Dec 8, 9:58 PM EST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
958 PM EST TUE DEC 8 2009
INZ079-KYZ031>043-045>049-054>057-064>067-075>078-081-082-100300-
JEFFERSON IN-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-
METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
958 PM EST TUE DEC 8 2009 /858 PM CST TUE DEC 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION
OVERNIGHT. RAIN WILL BE HEAVY AT TIMES...WITH LOCALLY AN
ADDITIONAL INCH OF RAINFALL POSSIBLE WHICH MAY LEAD TO ISOLATED MINOR
FLOODING ISSUES. IN ADDITION...GIVEN THE STRONG WINDS WITH THIS
STORM SYSTEM...ISOLATED DAMAGING WINDS WILL BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE WEATHER SYSTEMS COLD FRONT WILL SWEEP THROUGH THE REGION
EARLY WEDNESDAY MORNING BRINGING STRONG WINDS TO THE REGION IN
ITS WAKE. SUSTAINED SURFACE WINDS OF 30 TO 40 MPH WILL BE POSSIBLE
WITH GUSTS UP TO 55 MPH. A HIGH WIND WARNING IS THUS IN EFFECT
FROM 4AM EST TO 7PM EST WEDNESDAY. TEMPERATURES WILL QUICKLY FALL
IN THE WAKE OF THE FRONT AS WELL. SNOW SHOWERS ARE FORECAST TO
DEVELOP DURING THE AFTERNOON BUT NO ACCUMULATIONS ARE EXPECTED.
TWO MORE WEATHER SYSTEMS WILL IMPACT THE AREA SATURDAY AND
SATURDAY NIGHT...THEN AGAIN MONDAY THROUGH TUESDAY. ALTHOUGH
UNCERTAINTY IS HIGH CONCERNING THE TRACK OF THESE SYSTEMS AND
AMOUNT OF COLD AIR...IT APPEARS THAT A WINTRY MIX WILL BE POSSIBLE
DURING THESE TIMES MAINLY OVER NORTH CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA. STAY TUNED TO COMING FORECASTS FOR THE LATEST
UPDATES CONCERNING THESE WEATHER SYSTEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT STRONG AND POTENTIALLY DAMAGING WINDS.
INZ076>078-083-084-089>092-KYZ023>030-053-061>063-070>074-100300-
ORANGE IN-WASHINGTON IN-SCOTT IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-MEADE KY-
OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-LARUE KY-
BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-
958 PM EST TUE DEC 8 2009 /858 PM CST TUE DEC 8 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION
THIS EVENING AND INTO THE OVERNIGHT HOURS. RAIN WILL BE HEAVY AT
TIMES...WITH LOCALLY AN ADDITIONAL INCH OF RAINFALL POSSIBLE WHICH MAY
LEAD TO ISOLATED MINOR FLOODING ISSUES. IN ADDITION...GIVEN THE
STRONG WINDS WITH THIS STORM SYSTEM...ISOLATED DAMAGING WINDS WILL
BE POSSIBLE OVERNIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE WEATHER SYSTEMS COLD FRONT WILL SWEEP THROUGH THE REGION
EARLY WEDNESDAY MORNING BRINGING STRONG WINDS TO THE REGION IN
ITS WAKE. SUSTAINED SURFACE WINDS OF 25 TO 35 MPH WILL BE POSSIBLE
WITH GUSTS UP TO 45 MPH. A WIND ADVISORY IS THUS IN EFFECT FROM 4AM
EST TO 7PM EST WEDNESDAY. TEMPERATURES WILL QUICKLY FALL IN THE
WAKE OF THE FRONT AS WELL. SNOW SHOWERS ARE FORECAST TO DEVELOP
DURING THE AFTERNOON BUT NO ACCUMULATIONS ARE EXPECTED.
TWO MORE WEATHER SYSTEMS WILL IMPACT THE AREA SATURDAY AND SATURDAY
NIGHT...THEN AGAIN MONDAY THROUGH TUESDAY. ALTHOUGH UNCERTAINTY IS
HIGH CONCERNING THE TRACK OF THESE SYSTEMS AND AMOUNT OF COLD
AIR...IT APPEARS THAT A WINTRY MIX WILL BE POSSIBLE DURING THESE
TIMES MAINLY OVER NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
STAY TUNED TO COMING FORECASTS FOR THE LATEST UPDATES CONCERNING
THESE WEATHER SYSTEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT STRONG AND POTENTIALLY DAMAGING WINDS.
AL/AML/EES
High Wind, Fayette
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Fayette forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Emergency Manager
- Coordinates
- 38.042, -84.459 (the zone’s center; the record gives no point)
Strong winds brought isolated power outages to the Lexington area. A peak wind gust of 53 mph was measured at the Lexington airport by ASOS.
High Wind, Jefferson
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Jefferson forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.187, -85.659 (the zone’s center; the record gives no point)
Strong winds during the late morning brought isolated power outages to Louisville. Louisville Gas and Electric reported 6800 customers without power during the early afternoon hours. The ASOS site at Standiford field measured sustained winds of 38 mph with a peak gust of 51 mph.
High Wind, Franklin
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Franklin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 38.239, -84.877 (the zone’s center; the record gives no point)
Strong gradient winds brought power outages to over 500 customers in Frankfort and throughout the county during the late morning and early afternoon hours. A peak gust of 54 mph was measured by ASOS at the Frankfort Airport.
High Wind, Bourbon
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Bourbon forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.207, -84.217 (the zone’s center; the record gives no point)
Strong gradients winds of 30 to 40 mph with occasional gusts over 50 mph brought isolated power outages across the county.
High Wind, Clark
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Clark forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.971, -84.147 (the zone’s center; the record gives no point)
Strong gradient winds of 30 to 40 mph with occasional gusts over 50 mph brought power outages to over 500 customers countywide.
High Wind, Scott
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.292, -84.584 (the zone’s center; the record gives no point)
Sustained winds of 30 to 40 mph with occasional gusts over 50 mph brought power outages to around 500 customers.
High Wind, Garrard
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Garrard forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 37.640, -84.538 (the zone’s center; the record gives no point)
Sustained winds of 35 to 45 mph with gusts over 50 mph brought isolated power outages countywide.
High Wind, Russell
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Russell forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Utility Company
- Coordinates
- 36.991, -85.059 (the zone’s center; the record gives no point)
Gradient winds in excess of 35 to 40 mph brought power outages to around 2000 customers.
High Wind, Madison
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Madison forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Utility Company
- Coordinates
- 37.720, -84.278 (the zone’s center; the record gives no point)
Strong gradient winds near 40 mph brought power outages to over 1000 customers countywide.
High Wind, Jessamine
- When
- December 9, 3:00 AM EST to 4:00 PM EST
- Where
- Jessamine forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Utility Company
- Coordinates
- 37.872, -84.581 (the zone’s center; the record gives no point)
Strong gradient winds brought scattered power outages to around 100 customers countywide.
High Wind, Marion
- When
- December 9, 3:00 AM EST to 8:00 PM EST
- Where
- Marion forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.553, -85.270 (the zone’s center; the record gives no point)
Strong gradient winds averaging 30 to 40 mph with occasional gusts up to 58 mph brought scattered power outages countywide.
High Wind, Mercer
- When
- December 9, 3:00 AM EST to 8:00 PM EST
- Where
- Mercer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 37.811, -84.874 (the zone’s center; the record gives no point)
Strong gradient winds brought down several power lines countywide.
High Wind, Spencer
- When
- December 9, 3:00 AM EST to 8:00 PM EST
- Where
- Spencer forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 38.033, -85.328 (the zone’s center; the record gives no point)
Strong gradient winds brought scattered power outages countywide.
High Wind, Casey
- When
- December 9, 9:00 AM EST to 4:00 PM EST
- Where
- Casey forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.322, -84.928 (the zone’s center; the record gives no point)
A large tool shed was flipped over in the South Fork area of the county.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and High Wind in Kentucky, December 9, 20092 deaths · 3 injured · $59,000 · 56 kt wind · 40 events
- Strong Wind in North Carolina, December 9, 20092 deaths · 2 injured · $94,000 · 31 events
- High Wind in New York, December 9 to 10, 2009$102 million · 59 kt wind · 8 events
- High Wind in Ohio, December 9, 2009$9.1 million · 60 kt wind · 28 events
- High Wind in Pennsylvania, December 9, 2009$750,000 · 50 kt wind · 16 events
- High Wind in Pennsylvania, December 9, 2009$1.2 million · 65 kt wind · 3 events
- High Wind in Virginia, December 9, 2009$810,000 · 60 kt wind · 3 events
- High Wind and Strong Wind in West Virginia, December 9, 20091 injured · $306,000 · 64 kt wind · 10 events
- Winter Storm and High Wind in Vermont, December 9, 2009$205,000 · 76 kt wind · 21 events
- High Wind in Michigan, December 9, 2009$450,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Pennsylvania, December 9, 2009$225,000 · 1 in hail · 5 events
- High Wind in Ohio, December 9, 2009$39,000 · 56 kt wind · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198740, 198741, 198960, 198961, 198962, 256546, 256550, 257471, 257473, 257475, 260989, 260990, 260991, 203833.